Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS State College, PA

August 16, 2001Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 4:31 PM EDT for Centre County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2001, 4:31 PM EDT (20:31 UTC)
Expired
Aug 16, 2001, 5:15 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS51 KCTP 162036
SVRCTP
PAC117-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR MILLS TO NEAR
  GERMANIA IN EASTERN POTTER COUNTY...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GAINES AND LEETONIA AT 445 PM.
  LEONARD HARRISON STATE PARK AT 500 PM.
  ELKLAND AND MORRIS AT 515 PM.
  KEENEYVILLE AT 520 PM.
  TIOGA JUNCTION AND MANSFIELD AT 530 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4198 7762 4154 7762 4163 7692 4200 7695

JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU AUG 16 2001

A CLUSTER OF SHOWERS/THUNDERSTORMS FORMING THIS AFTERNOON IN THE
WARM SECTOR OVER SW PA IS NOW MOVING INTO THE WESTERN COUNTIES.
SOME GUSTY WINDS ASSOCIATED WITH THESE STORMS...KAGC REPORTED A GUST
TO 36 KTS AS THEY PASSED AT 1646Z.  WITH LOW/MID LEVEL WINDS
BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR
CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH
NOWCASTS.

SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH
JUST A BIT STRONGER WITH THE APPROACHING TROUGH.  MAIN DYNAMICS MOVE
ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT
ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP.
BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/
THUNDERSTORMS IN MOST PLACES TONIGHT.  WITH STRONG 850/500MB
CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE
SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF
THE CWA.  WILL MENTION THIS IN THE ZONES.

BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE
WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST.  SPC CONTINUES
A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS
PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS
IN.

IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH
CURRENTLY DROPPING INTO THE UPPER PLAINS.  THIS WILL BRING A CHANCE
OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING
BACK TO THE NORTH.  AFTER THAT...A RUN OF DRY DAYS AND SEASONAL
WEATHER.

.CTP...NONE.

RXR

In the hours before

Special weather statement, Aug 16, 10:55 AM EDT, 5 hours 36 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-046-049-050-
056-162100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EDT THU AUG 16 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL PENNSYLVANIA LATE TODAY AND THIS EVENING...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL PENNSYLVANIA
THIS EVENING. STRONG...GUSTY WINDS WILL ACCOMPANY SOME OF THESE
STORMS...AND THERE IS A SLIGHT RISK THAT A FEW STORMS COULD CONTAIN
DAMAGING WIND GUSTS TO 60 MPH.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL
PENNSYLVANIA THIS AFTERNOON. LOCALIZED STRONG...GUSTY WINDS ARE
POSSIBLE WITH A FEW OF THOSE STORMS. THE BEST CHANCE OF
THUNDERSTORMS THIS AFTERNOON WILL BE NORTHWEST OF ALTOONA AND STATE
COLLEGE.

A MORE ORGANIZED LINE OF STORMS IS EXPECTED TO MOVE ACROSS WEST
CENTRAL PENNSYLVANIA BETWEEN 8 PM AND 2 AM TONIGHT. A FEW STORMS IN
THIS LINE COULD CONTAIN DAMAGING WIND GUSTS TO 60 MPH. THE BEST
CHANCE FOR DAMAGING WINDS WILL BE WEST OF THE ALLEGHENY MOUNTAINS...
IN PLACES LIKE BRADFORD AND DUBOIS.  THE STORMS WILL WEAKEN LATER
TONIGHT AS THEY MOVE FARTHER EAST TOWARD STATE COLLEGE AND ALTOONA.

KEEP TUNED TO YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE
INFORMATION THIS AFTERNOON ON EITHER NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION
THROUGHOUT THE DAY. SKYWARN ACTIVATION MAY BE REQUIRED LATE TODAY OR
THIS EVENING.

ROGOWSKI/DEVOIR

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:11 PM EDTSevere Thunderstorm WarningCTPPotter34 min
Aug 16, 4:21 PM EDTSevere Thunderstorm WarningCTPClinton39 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningCTPTioga59 min
Aug 16, 4:39 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Aug 16, 4:58 PM EDTSevere Thunderstorm WarningCTPClinton47 min
Aug 16, 6:51 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk54 min
Aug 16, 7:49 PM EDTTornado WarningCTPClearfield26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.